Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2005, 5:37 AM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 5:37 AM CDT (10:37 UTC)
- Expired
- Jun 3, 2005, 6:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 184 kt
- 0-1 km storm-relative helicity
- 613 m²/s²
- 0-3 km storm-relative helicity
- 725 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 031038 SVRTOP KSC061-161-197-031115- /O.NEW.KTOP.SV.W.0086.050603T1037Z-050603T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 537 AM CDT FRI JUN 3 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 615 AM CDT * AT 534 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTH OF MANHATTAN. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF VOLLAND...OR ABOUT 8 MILES SOUTH OF MANHATTAN...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... VOLLAND... ALMA... MCFARLAND... PAXICO... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610 $$
2 follow-up statements
000 WWUS53 KTOP 031056 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 556 AM CDT FRI JUN 3 2005 KSC061-161-197-031115- /O.CON.KTOP.SV.W.0086.000000T0000Z-050603T1115Z/ RILEY-GEARY-WABAUNSEE- 556 AM CDT FRI JUN 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR WESTERN WABAUNSEE...EAST CENTRAL GEARY AND SOUTHEASTERN RILEY COUNTIES... AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF VOLLAND...OR ABOUT 14 MILES SOUTH OF MANHATTAN...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... VOLLAND...ALMA...MCFARLAND AND PAXICO. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610 $$
000 WWUS53 KTOP 031114 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 613 AM CDT FRI JUN 3 2005 KSC061-161-197-031123- /O.EXP.KTOP.SV.W.0086.000000T0000Z-050603T1115Z/ RILEY-GEARY-WABAUNSEE- 613 AM CDT FRI JUN 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WABAUNSEE...EAST CENTRAL GEARY AND SOUTHEASTERN RILEY COUNTIES EXPIRES AT 615 AM CDT... AT 613 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT VERY HEAVY RAIN...PEA SIZED HAIL...AND GUSTY WINDS OF 30 TO 40 MPH ARE STILL LIKELY FROM THE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9651 3897 9664 3882 9627 3914 9610 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:50 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 3, 2:50 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT FRI JUN 3 2005 .DISCUSSION... CONCERNS REMAIN THUNDERSTORM CHANCES FOR TODAY AND SATURDAY...WITH HEAVY RAIN AND STRONG STORMS POSSIBLE. THUNDERSTORMS JUST BEGINNING TO MOVE INTO FAR NW CWA AHEAD OF MCS/SQUALL LINE ACROSS CTRL NEBRASKA AND NORTHWEST KANSAS. STRONGER INSTABILITY IS SOUTH AND WEST...AND IT APPEARS ATTM THAT STORMS ARE BEGINNING TO MOVE SE AND INTENSIFY ALONG NW TO SE INSTABILITY GRADIENT. ETA 12 ADVERTISED A NORTH/SOUTH SPLIT...AND LOOKS LIKE THIS MAY STILL HAPPEN AS FORWARD PROPAGATING CORFIDI VECTORS INDICATE EASTWARD MOVEMENT OF THE NORTHERN PART OF THE LINE...AND SOUTHERN SIDE SLIDES SOUTHEAST INTO THE CWA. EXPECT LEADING EDGE TO BE NEAR THE SHAWNEE COUNTY LINE AROUND 5-6 AM...AND SPREAD TO THE MO STATE LINE BY ABOUT 10AM. INITIAL FORWARD MOTION OF THE LINE IS NEAR 40 MPH. NOT GETTING MANY SEVERE REPORTS OUT OF THE LINE YET...BUT WILL MONITOR FOR WIND THREAT AND POTENTIAL FOR LARGE HAIL. HEAVY RAINFALL WILL ALSO BE A THREAT. LATER TODAY...UPPER WAVE IN SW US EJECTS TOWARDS THE STATE...AND SHOULD KEEP THUNDERSTORMS GOING FOR MUCH OF THE AFTERNOON AND EVENING AS LIFT SPREADS OVER THE AREA. 0-6KM SHEAR STILL 25-30 KTS DESPITE BACKING OF UPPER LEVEL WINDS...AND CAPES STILL 1-2K J/KG. ATMOSPHERE MAY BE A BIT WORKED OVER FROM THIS MORNINGS MCS...BUT WILL DEPEND ON WHERE AND WHEN STORMS MOVE THROUGH THE AREA. ENOUGH FOR CATEGORICAL POPS THIS MORNING MOST OF THE AREA...WITH LIKELY FAR SOUTHEAST. WILL THEN KEEP 40-50 POPS FOR AFTERNOON AS SCATTERED STORMS CONTINUE. HEAVY RAINFALL COULD ALSO BE A PROBLEM TODAY AS FFG VALUES HAVE DECREASED IN SOME AREAS DUE TO RECENT RAINFALL. WILL NEED TO WATCH THIS CAREFULLY. NEXT S/W PROGGED OVER CO EARLY SATURDAY TO MOVE INTO KANSAS BY LATE AFTERNOON. HAVE SOME CONCERNS ABOUT THIS ONE...AS MOIST SOUTHERLY FLOW CONTINUES AHEAD OF THE WAVE...AND EVEN BREAKS OUT A BIT OF SUNSHINE IN THE AFTERNOON WHICH WOULD FURTHER DESTABILIZE THE ATMOSPHERE. WAVE AND FRONT THEN MOVE INTO THE CWA NEAR PEAK HEATING INTO CAPES 1-3K J/KG AND 0-6KM SHEAR 35-45 KTS. IF TIMING PLAYS OUT THIS WAY...WOULD EXPECT SEVERE STORMS THIS DAY. DID STRETCH SCT POPS INTO THE AFTERNOON HOURS. CURRENT EARLY SUNDAY POPS ARE 20...AND MAY NEED TO BE ADJUSTED DEPENDING ON SPEED OF DEPARTING WAVE. BUT HAVE LEFT FOR NOW. BOUNDARY THEN SHIFTS SOUTH OF THE AREA AS WESTERLY FLOW MOVES IN ALOFT AND HIGH PRESSURE MOVES INTO EAST CENTRAL KANSAS. FOR MONDAY...MOIST SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA AS WESTERN TROF MOVES ONSHORE. NO CHANGES TO EXTENDED. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, Jun 3, 4:16 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 416 AM CDT FRI JUN 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-040915- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 416 AM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TODAY. THE MAIN HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL...UP TO AN INCH PER HOUR IN SOME LOCATIONS. STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND OVERNIGHT...A FEW OF WHICH MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY...SOME OF WHICH MAY BE SEVERE. THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 3, 4:46 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL MARYSVILLE 39.84N 96.65W
06/03/2005 0.75 INCH MARSHALL KS LAW ENFORCEMENT
REPORTS RECIEVED FROM PUBLIC THAT HAIL WAS SLIGHTLY
LARGER THAN THE SIZE OF DIME.
&&
WOLTERSLocal storm report, Jun 3, 5:06 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM HAIL RILEY 39.30N 96.83W
06/03/2005 0.75 INCH RILEY KS TRAINED SPOTTER
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Ottawa | 3 hr |
| Jun 3, 9:57 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 3, 10:30 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.